Wyoming, 2025

High Wind in Wyoming, June 20, 2025

June 20, 2025 · NWS CYS · 6 events in 6 counties and zones

An Atypical late season strong wind event occurred across the Interstate 80 corridor of southeast Wyoming during the morning and afternoon hours. Wind gusts approached 80 mph and the event lasted for nearly 8 hours.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

An Atypical late season strong wind event occurred across the Interstate 80 corridor of southeast Wyoming during the morning and afternoon hours. Wind gusts approached 80 mph and the event lasted for nearly 8 hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 20, 4:40 AM MST, 3 hours 38 minutes earlier. Its key messages:

  • A warming and drying trend will continue through Saturday. Near record high temperatures are possible on Friday and Saturday.
  • High Wind Warning and High Wind Watches in effect for portions of Carbon and Albany counties today and tonight.
  • Cooler temperatures expected for most of next week with a return of showers and thunderstorms.
Area forecast discussion, Jun 20, 4:40 AM MST, 3 hours 38 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
540 AM MDT Fri Jun 20 2025

.KEY MESSAGES...

- A warming and drying trend will continue through Saturday.
  Near record high temperatures are possible on Friday and
  Saturday.

- High Wind Warning and High Wind Watches in effect for
  portions of Carbon and Albany counties today and tonight.

- Cooler temperatures expected for most of next week with a
  return of showers and thunderstorms.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 230 AM MDT Fri Jun 20 2025

Dry and quiet weather will continue over the next few days as
an upper level ridge axis slides eastward across the area this
afternoon, and then into the Great Plains. Today will likely be
the hottest day with 700mb temperatures climbing above 18c and
around 20c, which translates to highs in the 90s...even in the
high valleys west of I-25...with mid 90s to 105 expected for
the eastern plains. Will likely see several record high
temperatures over the area, including western Nebraska. Will not
issue a Heat Advisory since overnight lows will generally range
from the mid 50s to mid 60s over the area.

The only forecast concern over the next 24 hours will be locally
strong gusty winds. Models continue to indicate 700mb winds
around 45 to 50 knots today and tonight, with winds at the top
of the boundary layer (~500mb) around 60 to 65 knots today. A
well mixed boundary layer, lack of clouds, and a surface low
ejecting northeast across the area with an ample low level
pressure gradient should be enough to see SW winds sustained
between 30 to 40 mph with occasional gusts to 60 MPH. Upgraded
the High Wind Watch to a Warning for the central and southern
lower elevations of Carbon county. Added the Saratoga area to
this Warning as well with gusts between 50 to 60 MPH possible
and the potential for stronger gusts near the mountains. These
zones will have another chance at High Wind criteria Friday
night as the low level pressure gradient strengthens briefly
before additional mixing occurs early Saturday morning. Further
east, kept the High Wind Watch for the Laramie Valley and the
southern Laramie Range due to an unfavorable wind direction in
these two locations (prefer west to northwest winds). Will
continue to monitor the I-25 corridor since we can not rule out
a few gusts around 55 to 60 MPH, but confidence is limited early
this morning.

As we head into the weekend, hot temperatures will continue into
Saturday. However, it will likely be a few degrees cooler as
winds shift into the south or southeast. Next week's cool down
will begin later on Sunday as the Pacific cold front finally
begins to move eastward into the forecast area. Areas northwest
of a line from Cheyenne to Chadron Nebraska will see
temperatures lowering into the 70s during the afternoon. Kept
low POP into Sunday evening with a pretty dry boundary layer and
limited instability.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
Issued at 255 AM MDT Fri Jun 20 2025

No major changes to the long term portion of the forecast with
much cooler temperatures and the return of showers and thunderstorms
the main concern for most of next week. Models are trending a
little bit warmer early to mid next week compared to the last
several model runs, but still expect below average temperatures
in the upper 60s to mid 70s. Surface winds will shift into the
east or southeast with excellent moisture advection near the
surface. This will likely result in low stratus across the
eastern high plains and cloudy skies for much of Monday.
However, this may also limit daytime and evening convection.
Models show the stationary cold front lifting northeast as a
warm front later on Monday and into Tuesday with increased
frontogenesis and lift. This looks like the most favorable
period for widespread showers and thunderstorms for the area.
Can't rule out the potential for strong or severe thunderstorms
after Monday, but coverage and confidence are pretty low at
this time with marginal convective parameters and 0-6km shear
trending lower as we head into mid to late week. Expect a slow
warming trend next Thursday and Friday with highs returning to
the 80s.

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 540 AM MDT Fri Jun 20 2025

Upper level ridge axis will move northeast across the area today
with surface winds shifting into the southwest this morning. Dry
weather is expected to continue over the next 24 to 30 hours.

HAZARDS/WEATHER TRENDS: VFR conditions expected through Friday
evening. Becoming windy for all terminals as southwest winds
increase this morning and continue through the afternoon. Gusts up
to 50 knots possible for KLAR and KRWL, with gusts up to 35-40 knots
for KCYS and the northern Nebraska panhandle terminals. Gusty winds
will diminish between 01z and 03z Saturday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...

WY...High Wind Warning from 10 AM this morning to 9 AM MDT Saturday
     for WYZ109>111.
     High Wind Warning from 10 AM this morning to 8 PM MDT this
     evening for WYZ113.
     High Wind Watch from 10 AM MDT this morning through Saturday
     morning for WYZ115-116.

NE...None.

&&

SHORT TERM...TJT
LONG TERM...WFOCYS/TJT
AVIATION...TJT
Hazardous weather outlook, Jun 20, 2:53 AM MST, 5 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
353 AM MDT Fri Jun 20 2025

NEZ002-003-019>021-054-055-095-096-WYZ107-108-117>119-211000-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-East Platte County-
Goshen County-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
353 AM MDT Fri Jun 20 2025

This hazardous weather outlook is for portions of panhandle
Nebraska and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Southwest winds will increase this morning. Winds may gust up to
50 MPH between the Interstate 25 corridor and the Nebraska border.
Otherwise, hot and dry conditions are expected with highs 95 to
105 this afternoon.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Thunderstorms will return to the area next week along with much
cooler, but closer to normal, temperatures. Strong to severe
thunderstorms are possible Tuesday through Thursday.

.Spotter information statement...

Spotter activation will not be needed.

WYZ101>106-109>116-211000-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-
353 AM MDT Fri Jun 20 2025

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

High Wind Warnings and High Wind Watches are in effect starting
later this morning and continuing through tonight across central
and southern Carbon and Albany counties. Southwest winds will
increase shortly after sunrise this morning with sustained winds
of 30 to 40 MPH with gusts up to 60 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

Thunderstorms will return to the area next week along with much
cooler, but closer to normal, temperatures.

.Spotter information statement...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
June 20, 8:18 AM MST to 4:38 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
68 kt (78 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Most WYDOT sites reported gusts over 60 and 70 mph during this event. Peak gust was Halleck Ridge at 78 MPH.

High Wind, Laramie Valley

When
June 20, 9:42 AM MST to 1:38 PM MST
Where
Laramie Valley forecast zone
Measured
59 kt (68 mph) measured gust
Reported by
Department of Highways
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

Several WYDOT sites and Laramie Airport ASOS reported wind gusts between 58 and 68 mph. Peak gust of 68 mph was 15 miles southwest of Bosler Wyoming.

High Wind, Central Laramie Range and Southwest Platte County

When
June 20, 10:12 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

WYDOT site at Bordeaux reported a gust of 60 mph.

High Wind, Upper North Platte River Basin

When
June 20, 10:22 AM MST to 1:48 PM MST
Where
Upper North Platte River Basin forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

A few gusts between 60 to 66 mph were reported at Skyline WYDOT site. Peak gust was 66 mph at 10:22 AM MST.

High Wind, South Laramie Range

When
June 20, 12:02 PM MST
Where
South Laramie Range forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

WYDOT site near Vedauwoo reported a gust of 58 mph.

High Wind, Central Carbon County

When
June 20, 1:09 PM MST to 2:15 PM MST
Where
Central Carbon County forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Rawlins ASOS reported a max gust of 61 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2025Every state in 2025This day in weather historyWarnings in Wyoming, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1263469, 1263472, 1263478, 1263466, 1263475, 1263464.